Get your full text copy in PDF
Ahmed Shawkat, Eric T. Merrell, Ghada A. Fadel, Ioana Amzuta, Hossam Amin, Amish J. Shah, Hanan Habeb, Hani Aiash
(Department of Pulmonary Medicine and Critical Care, SUNY Upstate Medical University, Syracuse, NY, USA)
Am J Case Rep 2020; 21:e925786
Severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) is the viral pathogen responsible for coronavirus disease 2019 (COVID-19), a pandemic respiratory illness. While many patients experience mild to moderate symptoms, severely affected patients often progress to acute respiratory distress syndrome (ARDS). Specific to COVID-19, abnormal coagulability appears to be a principal instigator in the progression of disease severity and mortality. In this report we summarize a case of COVID-19 in which extreme thrombophilia led to patient demise.
CASE REPORT: A 67-year-old man in New York presented to the hospital 14 days after testing positive for SARS-CoV-2 at an outpatient site. His initial presenting symptoms included sore throat, headache, fever, and diarrhea. He was brought in by his wife after developing sudden onset confusion and dysarthria. The patient’s clinical picture, which was unstable on presentation, further deteriorated to involve significant desaturations, generalized seizure activity, and cardiac arrest requiring resuscitation. Upon return to spontaneous circulation, the patient required intensive care unit admission, mechanical ventilation, and vasopressor increases. Comprehensive workup uncovered coagulopathy with multiple thrombotic events involving the brain and lungs as well as radiographic evidence of severe lung disease. In the face of an unfavorable clinical picture, the family opted for comfort care measures.
CONCLUSIONS: In this case report on a 67-year-old-man with COVID-19, we present an account of extreme hypercoagulability that led to multiple thrombotic events eventually resulting in the man’s demise. Abnormal coagulation 14 days from positive testing raises the question of whether outpatients with COVID-19 should be screened for hypercoagulability and treated with prophylactic anticoagulation/antiplatelet agents.